Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 100, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 28, 2016, 2:49 PM CDT for Pontotoc County, Mississippi. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2016, 2:49 PM CDT (19:49 UTC)
- Expired
- May 28, 2016, 3:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pontotoc County, MS
The radar
The Columbus AFB radar (KGWX), 85 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 3:05 PM CDT | HAIL 0.88 | Randolph, MS | LOCAL GROCERY STORE REPORTS NICKEL SIZE HAIL. TIME IS RADAR ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 7.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -334 J/kg
- Mixed-layer LCL
- 1213 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
816
WUUS54 KMEG 281949
SVRMEG
MSC115-282030-
/O.NEW.KMEG.SV.W.0100.160528T1949Z-160528T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
249 PM CDT SAT MAY 28 2016
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PONTOTOC COUNTY IN NORTHEASTERN MISSISSIPPI...
* UNTIL 330 PM CDT
* AT 249 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RANDOLPH...
OR 12 MILES SOUTHWEST OF PONTOTOC...MOVING NORTH AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PONTOTOC...RANDOLPH...THAXTON...ALGOMA...TOCCOPOLA...ROBBS...ROUGH
EDGE...PANNELL...NIXON...SPRINGVILLE...BUCHANNAN...MATTHEWS AND
ESPERANZA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3428 8925 3438 8920 3438 8915 3426 8891
3407 8908 3408 8924
TIME...MOT...LOC 1949Z 201DEG 15KT 3414 8919
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
878
WWUS54 KMEG 282023
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
323 PM CDT SAT MAY 28 2016
MSC115-282032-
/O.EXP.KMEG.SV.W.0100.000000T0000Z-160528T2030Z/
PONTOTOC MS-
323 PM CDT SAT MAY 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR PONTOTOC COUNTY WILL EXPIRE AT
330 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3428 8925 3438 8920 3438 8915 3426 8891
3407 8908 3408 8924
TIME...MOT...LOC 2018Z 201DEG 15KT 3414 8919
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:25 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, May 28, 12:25 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1225 PM CDT SAT MAY 28 2016 .UPDATE...Aviation Discussion. && .PREV DISCUSSION... /issued 1038 AM CDT SAT MAY 28 2016/ DISCUSSION...Water Vapor satellite trends this morning place an upper level low near Omaha and a subtle but weak 700 mb shortwave trough located near Jackson, MS. Skies are partly sunny this morning with temperatures as of 10 am CDT in the 70s at most locations. Latest short term model trends suggest best chances for isolated/scattered showers and thunderstorms will be predominantly east of the Mississippi River this afternoon. Will make some adjustments to pops and temperatures to account for short term trends. Otherwise, forecast overall is in great shape. CJC PREV DISCUSSION... /issued 629 AM CDT SAT MAY 28 2016/ DISCUSSION... Updated for 12z Aviation Discussion. PREV DISCUSSION... /issued 331 AM CDT SAT MAY 28 2016/ DISCUSSION... Currently...500 mb low is centered over Nebraska with upper ridge over the Southeast U.S. A weak shortwave is moving through the Mid-South but the airmass has stabilized and just a few showers are occurring. Skies are mostly cloudy and temps range from the upper 60s to lower 70s. Today through Monday...The upper low will track northeast toward the Upper Mississippi Valley. Upper level heights will rise and moisture advection into the region will weaken. Precipitable water values will start to drop today. Expect the coverage of showers and thunderstorms will be less than previous days along and west of the Mississippi River. Areas toward the TN River and Northeast Mississippi which have been relatively dry for the past few days will stand a slightly better chance of seeing rain today as the axis of deeper moisture shifts southeast. Some sunshine will mean more instability this afternoon...especially along and west of the Mississippi River...so a few strong storms with gusty winds are possible. Any convection will dissipate with loss of heating this evening followed by clearing skies and lows in the 60s. Sunday and Monday look like a diurnal convection days with no disturbances to key off of. Expect mainly isolated afternoon storms and temps in the upper 80s. Sunday night should be quiet and mild with lows in the mid and upper 60s. Tuesday through Friday...Toward the middle of the week medium range models have a mid level trough moving through the plains with disturbances starting to move through the Mid-South. As a result shower and thunderstorm coverage will start to increase. A few strong storms are possible. Expect warm and humid conditions to continue with highs in the 80s and lows in the mid and upper 60s. Trough axis and cold front will push through the Mid-South Thursday/Friday time frame with chances for showers and thunderstorms and cooler temps. SJM && .AVIATION...18Z TAFs Fairly light southerly flow will continue this afternoon...weakening tonight and shifting more from the southwest tomorrow. Speeds will remain less than 10 kt. Convection has been slow to develop today...although short term guidance still had it developing this afternoon...mostly in North Mississippi...but also near the Tennessee River in West Tennessee. Will include VCSH at MKL and VCTS at TUP for a few hours this evening. No rain is expected at MEM or JBR. Some low to midlevel stratus is possible along with patchy fog. 30 && .MEG Watches/Warnings/Advisories... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, May 28, 2:40 PM CDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 240 PM CDT SAT MAY 28 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-291045- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 240 PM CDT SAT MAY 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A FEW STRONG TO PERHAPS SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING. DAMAGING WINDS IS THE MAIN THREAT FOR ANY THUNDERSTORMS THAT REACH SEVERE LIMITS. LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED STRONG TO PERHAPS THUNDERSTORMS ARE POSSIBLE THIS WEEKEND INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 2:42 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Tippah, Union | 37 min |
| May 28, 5:02 PM CDT | Special Weather Statement | MEG | Chickasaw | 13 min |
| May 28, 6:56 PM CDT | Special Weather Statement | MEG | Calhoun | 34 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.